Heroin is an addictive drug, and its use is a serious problem in America. Of all the substance abuse problems in the world, heroin addiction remains the one with the most serious ramifications. In addition to the health problems caused by heroin, there are a number of other risks associated with heroin addiction that are not as much of an issue with other drugs. Recent studies suggest a shift from injecting heroin to snorting or smoking because of increased purity and the misconception that these forms are safer. The heroin that is available in the U.S. today is supplied completely from foreign sources of opium. Heroin was sold legally by pharmacies nationwide for decades until it became clear that it was even more addictive and destructive than morphine and the U.S. congress banned heroin with the Dangerous Drug Act of 1920.The American market for heroin, however, has only grown since then. One of the factors that are causing the recent growth in U.S. heroin addiction is that the drug is more pure and less expensive than ever before. In the 1970s, a bag of heroin cost $30 and the average heroin user was a 28 to 30 year old urban resident. Today, the same amount of heroin costs just $4 and the average addict is a white, middle-class teenager. The Drug Abuse Warning Network lists heroin and morphine as among the four most frequently mentioned drugs reported in drug-related death cases. Nationwide, heroin emergency department visits have increased 35 percent in the last several years .Heroin is processed from morphine, a naturally occurring substance extracted from the seedpod of the Asian poppy plant. Heroin usually appears as a white or brown powder. Street names for heroin include "smack," "H," "skag," and "junk." Other names may refer to types of heroin produced in a specific geographical area, such as "Mexican black tar." Heroin abuse is associated with serious health conditions, including fatal overdose, spontaneous abortion, collapsed veins, and, particularly in users who inject the drug, infectious diseases, including HIV/AIDS and hepatitis.

Since today's heroin is so pure, it can be smoked or snorted, although injection remains the most common means of consumption. When injecting, the addict will a use a needle to release the drug directly into the bloodstream. Intravenous injection provides the greatest intensity and most rapid onset of euphoria (seven to eight seconds), while intramuscular injection produces a relatively slow onset of euphoria (five to eight minutes). Snorting is the process of inhaling heroin powder through the nose, where it is absorbed into the bloodstream through the nasal tissues. Smoking involves inhaling heroin smoke into the lungs. When heroin is sniffed or smoked, peak effects are usually felt within 10 to 15 minutes. The National Institute on Drug Abuse (NIDA) researchers has confirmed that all forms of heroin administration are addictive. All three methods of administering heroin can lead to a heroin abuse problem and other severe health problems. When heroin is first infiltrated into a person's body, the brain's natural chemistry reacts with the heroin toxins to create what users describe as a feeling of 'euphoria'.

The following represents a snapshot of the most current statistics available for Heroin addictions and Heroin overdose:

  • Around the world, men and women over the age of 35 have seen their heroin overdose rates grow by double-digits in each of the past two years.
  • Over 3.5 million people in the United States (over the age of 12) report having a heroin experience at least once in their lives.
  • Heroin overdose played a role in over 164,000 emergency room visits in 2006 across the United States.
  • The average heroin addict now spends up to $200 per day to support their drug habit.
  • Men are slightly more likely to develop a heroin addiction than women.
  • Heroin and morphine accounted for 51% of all drug overdose deaths in the United States in the year 2009. That number has fallen in recent years but the rate remains significant.

Other heroin effects can also include dizziness, feeling as though the body has become heavy and the person cannot move, as well as nausea and a change in skin temperature. In addition, heroin users will also begin to feel tired, or as though the world no longer exists around them and their ability to function both mentally and physically will decrease. Heroin effects damage to the nervous system and can also cause short and long term harm to the respiratory and cardiovascular systems. Because of the toxins in the drug, as well as the way that it is taken into the body, heroin is a drug that many people overdose on. While lucky people come out of the overdose alive and unharmed, others either die or have severe and permanent damage as a result. With regular heroin use, drug tolerance develops. This means that the abuser must use more heroin to achieve the same intensity of effect. As higher doses are used over time, physical dependence and addiction develop. With physical dependence, the body has adapted to the presence of the drug and withdrawal symptoms may occur if use is reduced or stopped.

One of the more obvious signs of heroin addiction comes in the notorious 'track marks'. These are areas where the skin and blood vessels have been damaged by injection. While users will attempt to use the smallest needle possible (diabetic syringe) and vary the sites of injection, heroin is caustic and will damage veins or capillaries no matter what technique is used. And because of the strong pain-killing effect of the drug, this damage may be ignored in favor of injecting in a convenient location. Eventually, veins collapse entirely and the skin develops hard scar tissue in the area. The tracks then become a series of injection sites along the 'track' of a vein. While this may be the clearest sign of IV heroin use, some addicts inject in locations that are not readily visible - such as between the toes or under the tongue. Constricted pupils are a sign of heroin use, as is lassitude, respiratory depression, and a confused manner. However, those who are experienced with the drug may be able to conceal these signs. Some are not discovered until a 'kit' is found. Addicts will not venture far from their next dose. Other medical conditions may point to IV drug use. AIDS, hepatitis C, infections at the injection site - all can result from repeated injections, especially when needles are shared. Another common symptom is constipation.

A person with narcotic withdrawal has suddenly stopped narcotics after taking them regularly for a prolonged time. Narcotics represent a broad range of drugs and some of them are derived from opium, like Heroin. A person can become physically and psychologically addicted to Heroin, and they go through withdrawal when the drug is stopped .Withdrawal, which in regular abusers may occur as early as a few hours after the last administration, produces drug craving, restlessness, muscle and bone pain, insomnia, diarrhea and vomiting, cold flashes with goose bumps ("cold turkey"), kicking movements ("kicking the habit"). Other heroin withdrawal symptom include abdominal pain, diarrhea, anxiety, excessive yawning, irritability, muscle cramps, rapid pulse, runny nose, excessive, sweating, tremor, and vomiting. Major withdrawal symptoms peak between 48 and 72 hours after the last dose and subside after about a week. Sudden withdrawal by heavily dependent users who are in poor health is occasionally fatal, although heroin withdrawal is considered less dangerous than alcohol or barbiturate withdrawal.

Some of the signs of a heroin overdose are virtually indistinguishable from the physical effects that take place when a user is in the midst of a heroin high. Some of these can include blue lips, skin, and fingernails, a weak pulse and very low blood pressure, and breathing that is both shallow and slow. Often, a person in the midst of a heroin overdose will exhibit cold and clammy skin, and spasms of the muscles and stomach. If you suspect that a person has taken a Heroin overdose there is absolutely no time to lose. Call 911 or another emergency number immediately, for fatalities are not at all uncommon.

The only guarantee against Heroin overdose is to quit using the potent, often deadly drug. For those who are fortunate enough to admit they need help, checking into a rehab center is the first crucial step. There is hope for those individuals addicted to Heroin, hope through drug treatment at a rehab center with a proven track record in treating Heroin addiction. Because of the massive overdose statistics concerning Heroin, there should be a sense of urgency in retaining drug treatment for the addict. A drug rehab center can be the safe harbor a heroin addict needs to withdraw from heroin and gain the knowledge they need to remain drug free after treatment. Treatment costs may be a serious consideration for some individuals looking to obtain treatment for a loved one addicted to heroin. But, consider the cost of losing that person to a heroin overdose, and treatment will then become priceless.



  • Heroin may cause drowsiness when used.

  • In England in 2008, there were 897 overdose deaths occur due to heroin.

  • Heroin addiction starts with dependency on the drug use.

  • 1.2% of the American population reported heroin use at least once in their lifetime.

  • Heroin is a .downer. or depressant that affects the brain.s pleasure systems.

  • In the most extreme cases of heroin withdrawal, an individual may feel hopeless or lost and may want to commit suicidal thoughts.

  • Symptoms of an overdose from heroin would be convulsions, coma, and even death.

  • Some teenagers use heroin to "fit in" with different peer groups.

Add To Favorites!
Print This Page.
Send This to a Friend!